Copyright 2014 American Medical Association. All Rights Reserved. Applicable FARS/DFARS Restrictions Apply to Government Use.
To the Editor Chronic obstructive pulmonary disease (COPD) is a devastating disease with a high impact on patients’ well-being and on health care systems. As put forward by Woodruff,1 bronchodilators are an important and effective pharmaceutical treatment in many patients, whereas their effect on disease progression and mortality is minimal and debatable. While the debate on their safety profiles appeared settled for the COPD population at large, the study by Gershon et al1 again questions the (cardiovascular) safety of the long-acting varieties in elderly patients; their results revealed an association between newly prescribed long-acting bronchodilators and the risk to develop cardiovascular disease. However, it would be inequitable to base the prescription of these medications solely on results from hypothesis-generating study methods.2 Although their nested case-control study was thoroughly performed, including sophisticated attempts to control for (hidden) confounders, methodological issues related with the design remain of concern: performance of spirometry did not influence their study results, but the main concern is the lack of the resulting spirometry data itself. While the effect of the surrogate (mis)diagnosis of COPD and the severity of the disease have been countered to some extent, considerable adjustments were not possible. Moreover, misdiagnosis would be more likely because the association was found in the first weeks after prescription of the medication. Furthermore, as the severity of COPD, defined by the level of airflow limitation, is associated with both the prescription of long-acting bronchodilators and the risk to develop cardiovascular disease, spirometry data are necessary to conclude on the causality of the hazardous association revealed by Gershon et al.1,3,4
van Dijk WD, Käyser SC. Bronchodilator Safety in Chronic Obstructive Pulmonary DiseaseTime to Focus?. JAMA Intern Med. 2014;174(4):647. doi:10.1001/jamainternmed.2013.12708